MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL

PENUMBRA, INC. PENUMBRA SMART COIL
Catalog Number 400SMTSFT0306
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was intact with the pusher assembly.The pusher assembly was kinked and bent along its length.There were some offset coil winds on the embolization coil conclusions: evaluation of the first smart coil revealed it was detached and kinked in multiple locations.The embolization coil was not returned so it could not be functionally tested for advancing into a microcatheter.The root cause of the reported failure could not be determined due to the returned condition of the device.Evaluation of the second smart coil revealed a kinked and bent pusher assembly.The embolization coil had a few offset coil winds along its length.During functional testing, the embolization coil was able to be advanced through a demonstration microcatheter.Resistance was experienced when the several kinks were advanced through the demonstration microcatheter.The root cause of the reported inability to advance into a parent device could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01034.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the hospital staff experienced difficulty loading two smart coils into a px slim delivery microcatheter (px slim) and, therefore, the smart coils were removed.The procedure was completed using additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7543282
Report Number3005168196-2018-01035
Device Sequence Number1871815
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial
Report Date (Section B) 04/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/10/2022
Device Catalogue Number400SMTSFT0306
Device Lot NumberF78090
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2018
Initial Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR